Other names :Junk, Smack, Brown, Skag, H, Gear.
Heroin is usually sold as a brown powder. The powder starts life as the milky sap of the opium poppy Papaverum Somniferum. The sap is collected and dried to form a gum. The gum is washed and becomes opium. Opium contains two painkilling alkaloids, codeine and morphine. Morphine that has been extracted from opium can be further refined to create diamorphine, or heroin. Weight for weight, heroin is about forty times more powerful than raw opium.
All opiates – drugs that come from the opium poppy – are painkillers. People who use heroin describe feelings of relaxation, warmth and a sense of well-being. Nothing matters. Wrapped up in cotton wool. Initially, most people who use heroin feel nauseous and often vomit. This is followed by a period when the user is conscious but looks like they’re falling asleep. Breathing and heart rate decrease. Once this has passed the user is able to interact normally with other people, although to them their experience will have taken on a dream-like quality. Heroin is used in medicine (it’s called diamorphine when it’s prescribed) as an anaesthetic and powerful analgesic (for relief from severe pain). Regular use will cause dependence (see below) and constipation. Female users may have interrupted periods. It’s still possible to become pregnant, so it’s important to use contraception to avoid unwanted pregnancy. Using condoms for penetrative sex will protect against HIV and other sexually transmitted diseases.
There are two main risks with heroin. Overdose and dependence. Heroin depresses the activity of the central nervous system like alcohol, sleeping tablets (temazepam, for example) and tranquilizers (like Valium). This is what causes the breathing and heart rate to slow down. Someone who takes more of any depressant drug than their body can cope with (an overdose) will lose consciousness, drift off and may even stop breathing. Mixing depressant drugs increases this risk – you can overdose much more easily. Injecting heroin can easily lead to an overdose. If you don’t know how strong the heroin is, it’s ever so easy to take too much. If somebody is overdosing and starting to lose consciousness DON’T PANIC!
It is important to call an ambulance and stay with them until help arrives. Try to keep them conscious for as long as possible – talk to them. If they lose consciousness, put them in the recovery position. If they vomit, clear their airway. When the paramedics arrive tell them what drugs have been taken so the right medical attention can be given to the person as soon as possible. If anybody takes an opiate regularly they will develop a physical tolerance to the substance (they need to take more to get the same effect). It doesn’t make any difference whether an opiate is being smoked or injected, prescribed or taken without prescription. Their body starts to rely on the chemical being present, and without it they will become ill.
It’s not that unusual for someone with a heroin habit to find themselves using £25 – £100 worth of the drug each day. Finding the money for this kind of habit can become a problem in itself, and might lead to dealing or other criminal activity. Someone withdrawing from an opiate habit (clucking, or going cold turkey) is likely to experience several unpleasant physical symptoms. Hot and cold sweats, nausea, diarrhoea and confusion are accompanied by an intense craving to take more of the drug to make them well again. Heroin withdrawal is not physically dangerous, but will be unpleasant.
Seeking help from a doctor or drug dependence clinic could relieve some of the symptoms. Medication can be given to help someone through withdrawal, and other support will be available. Longer term users may be offered prescriptions for other opiates like methadone. It’s usually prescribed as a liquid to drink. It’s clean, it lasts for 36 hours and it costs a lot less than smack. Just like heroin and other opiates, if you take methadone regularly you’ll become dependent. Some people move from smoking heroin to injecting it. Injecting any drug involves extra risks. Overdose becomes more likely. Sharing injecting equipment (intentionally or accidentally) can expose a user to viruses like HIV (which can lead to AIDS) and Hepatitis B and C (viral infections of the liver).